Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Division algebras over $C_{2}$- and $C_{3}$-fields


Author: Louis H. Rowen
Journal: Proc. Amer. Math. Soc. 130 (2002), 1607-1610
MSC (1991): Primary 11R52, 12E15, 16K20, 16K50
Published electronically: December 27, 2001
MathSciNet review: 1887005
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Using elementary methods we prove a theorem of Rost, Serre, and Tignol that any division algebra of degree 4 over a $C_{3}$-field containing $\sqrt {-1}$ is cyclic. Our methods also show any division algebra of degree 8 over a $C_{2}$-field containing $\sqrt[4 ]{-1}$ is cyclic.


References [Enhancements On Off] (What's this?)

  • 1. Albert A.A., Noncyclic algebras, Bull. Amer. Math. Soc. 38 (1932), 449-456.
  • 2. A. Adrian Albert, Structure of algebras, Revised printing. American Mathematical Society Colloquium Publications, Vol. XXIV, American Mathematical Society, Providence, R.I., 1961. MR 0123587 (23 #A912)
  • 3. S. A. Amitsur and D. Saltman, Generic Abelian crossed products and 𝑝-algebras, J. Algebra 51 (1978), no. 1, 76–87. MR 0491789 (58 #10988)
  • 4. M. Artin, Brauer-Severi varieties, Brauer groups in ring theory and algebraic geometry (Wilrijk, 1981), Lecture Notes in Math., vol. 917, Springer, Berlin-New York, 1982, pp. 194–210. MR 657430 (83j:14015)
  • 5. Marvin J. Greenberg, Lectures on forms in many variables, W. A. Benjamin, Inc., New York-Amsterdam, 1969. MR 0241358 (39 #2698)
  • 6. Serge Lang, On quasi algebraic closure, Ann. of Math. (2) 55 (1952), 373–390. MR 0046388 (13,726d)
  • 7. Rost M., Serre J.P., and Tignol J.P., The trace form of a central simple algebra of degree four, paper in preparation.
  • 8. Jean-Pierre Tignol, Sur les classes de similitude de corps à involution de degré 8, C. R. Acad. Sci. Paris Sér. A-B 286 (1978), no. 20, A875–A876 (French, with English summary). MR 0498496 (58 #16605)
  • 9. Tsen C., Zur fStufentheorie der Quasi-algebraisch-Abgeschlossenheit kommutativer Korper, J. Chinese Math. Soc. 1 (1936), 81-92.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 11R52, 12E15, 16K20, 16K50

Retrieve articles in all journals with MSC (1991): 11R52, 12E15, 16K20, 16K50


Additional Information

Louis H. Rowen
Affiliation: Department of Mathematics & Computer Science, Bar-Ilan University, Ramat-Gan 52900, Israel
Email: rowen@macs.biu.ac.il

DOI: http://dx.doi.org/10.1090/S0002-9939-01-06277-3
PII: S 0002-9939(01)06277-3
Keywords: Division algebra, cyclic, $C_{n}$-field
Received by editor(s): November 16, 2000
Received by editor(s) in revised form: January 3, 2001
Published electronically: December 27, 2001
Additional Notes: The author was supported by the Israel Science Foundation, founded by the Israel Academy of Sciences and Humanities - Center of Excellence Program no. 8007/99-3
These results were discovered following conversations with David Saltman, to whom the author expresses his thanks. The author also thanks the referee for helpful comments.
Communicated by: Lance W. Small
Article copyright: © Copyright 2001 American Mathematical Society